Objective: To determine the prevalence, course and risk factors for hyperlactatemia in HIV-infected patients.
Design: A prospective, longitudinal study of venous lactate concentrations over an 18-month period in 349 participants of the Western Australian HIV Cohort Study.
Results: In 516 patient-years of observation, two patients experienced severe fulminant lactic acidosis (lactate > 5 mmol/l) and hepatic steatosis attributable to nucleoside analogue reverse transcriptase inhibitors (NRTI). A further five patients with lesser elevations of lactate (2.8-4.1 mmol/l) but with symptoms of nausea or abdominal discomfort and evidence of hepatic steatosis had NRTI therapy revised, with relief of symptoms and a fall in lactate levels. Most remaining patients on highly active antiretroviral therapy (HAART) had mild, chronic, asymptomatic hyperlactatemia, with mean lactate level between 1.5 mmol/l and 3.5 mmol/l most commonly. Longitudinal data was analysed in a non-linear mixed effects growth model which indicated that average lactate levels rose after the start of HAART but tended to stabilise at low-grade elevation, with an average 0.23 mmol/l greater long term level in stavudine users compared with zidovudine users (p < 0.01). A multiple linear regression model showed that the association between stavudine and higher lactate level was not confounded by longer duration of total NRTI exposure. Risk of hyperlactatemia was not significantly associated with use of other NRTIs, protease inhibitors, non-nucleoside analogue reverse transcriptase inhibitors or multiple immunological and virological factors in multivariate analyses.
Conclusions: Chronic, compensated, asymptomatic hyperlactatemia is common in patients taking HAART. Decompensated, life-threatening lactic acidosis/hepatic steatosis is rare. Treatment with stavudine appears to be the predominant risk factor for development of chronic hyperlactatemia.